Alert archive / Montana / Flash Flood Warnings in 2018

Flash Flood Warning 8, NWS Great Falls, MT

June 25, 2018Cascade County, Montana

NWS Great Falls, MT issued this flash flood warning at Jun 25, 2018, 7:28 PM MDT for Cascade County, Montana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2018, 7:28 PM MDT (01:28 UTC)
Expired
Jun 25, 2018, 9:34 PM MDT
In force
2 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
None

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 23 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2311 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

813 
WGUS55 KTFX 260128
FFWTFX
MTC013-260430-
/O.NEW.KTFX.FF.W.0008.180626T0128Z-180626T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
728 PM MDT MON JUN 25 2018

The National Weather Service in Great Falls has issued a

* Flash Flood Warning for...
  North central Cascade County in central Montana...

* Until 1030 PM MDT.

* At 727 PM MDT, trained weather spotters reported thunderstorms
  producing heavy rain across the warned area. Flash flooding is
  expected or is already occurring.

* Flash flooding will remain over mainly rural areas of north central
  Cascade County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4769 11122 4760 11125 4759 11146 4769 11152
      4770 11142 4770 11127

$$

CC
1 follow-up statement
846 
WGUS75 KTFX 260334
FFSTFX

Flash Flood Statement
National Weather Service Great Falls MT
934 PM MDT MON JUN 25 2018

MTC013-260331-
/O.CAN.KTFX.FF.W.0008.000000T0000Z-180626T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cascade MT-
934 PM MDT MON JUN 25 2018

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL CASCADE COUNTY IS
CANCELLED...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. However, please continue to heed any remaining road 
closures, and do not drive through any flooded roads.

LAT...LON 4769 11122 4760 11125 4759 11146 4769 11152
      4770 11142 4770 11127

$$

CC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 5:42 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 25, 5:42 PM MDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
542 PM MDT Mon Jun 25 2018

...UPDATED AVIATION DISCUSSION...

.SYNOPSIS...

A strong pacific cold front will sweep east across the region this
evening and will be accompanied by scattered showers and
thunderstorms, especially this evening. Some storms could be
strong to severe, possibly producing damaging winds, large hail,
and brief heavy rain. The front will exit the area around
midnight, causing the showers and thunderstorms to decrease from
the west. A westerly flow aloft will then bring drier and cooler
conditions with breezy west winds for Tuesday through Wednesday.

&&

.DISCUSSION...

Rest of Today and Tonight...a fairly vigorous upper level trough
continues to push east across BC this afternoon and evening with
associated Pacific cold front currently draped from NW Montana SW
into NE Oregon. Cumulus field just now beginning to initiate over
central Idaho should expand rapidly across SW MT over the next
few hrs with thunderstorms initiating over SW and W-central MT
late this afternoon and tracking NE across central and north-
central MT this evening. Dewpoints have fallen some today with
mixing but should still support enough instability to combine
with wind shear of around 40kts for organized thunderstorm
development this evening as storms track NE through central/north-
central MT. Greatest threat from these storms is likely to be
wind as unidirectional wind shear supports linear storm
organization as cells move NE into n-central MT this evening.
Hail threat is also there, especially with initial cells in the
early evening period. Wind shift to the west or northwest will
follow the frontal passage overnight with a few showers lingering
behind the front over far SW and eastern portions of the forecast
area. Hoenisch

Tuesday through Monday...A westerly flow aloft will set up over
Montana Tuesday through Wednesday, bringing drier conditions and
breezy westerly winds. Temperatures will initially drop to
slightly below normal on Tuesday behind the front, but then
rebound to just above normal for Wednesday. A deep and slow-moving
low pressure trough will then move into the Pacific Northwest /
Northern Rockies / Northern Plains area for Thursday through
Monday, keeping a good chance of showers and thunderstorms over
the forecast area. As of this forecast cycle, the best chances
appear to be on Friday and Saturday. Heavy rain does not appear
to be likely at this time, but the situation will continue to be
monitored. Temperatures will likely cool to below normal at this
time as well.
Coulston

&&

.AVIATION...
Updated 0000Z.

Mainly VFR conditions will be found during the forecast
period...with the exception of any sites that receive an evening
or early overnight shower or thunderstorm. A cold front will move
from west to east this evening and tonight. This will bring
increased chances for showers and thunderstorms across most sites.
Some stronger storms are possible...mainly from KHLN to KGTF to
KLWT and northward to KHVR. Strong winds and hail are
possible...along with brief MVFR showers with any storms this
evening. Showers may then linger into the early overnight
hours...bringing brief MVFR conditions. VFR conditions then return
for Tuesday morning...and continue throughout the day. Gusty
winds may also develop by Tuesday afternoon...with gusts over 30
knots possible. Anglin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  73  47  80 /  80   0   0   0
CTB  47  68  44  74 /   0   0   0   0
HLN  54  75  49  81 /  50   0   0   0
BZN  55  76  47  82 /  20  10   0   0
WEY  47  70  39  75 /   0   0   0   0
DLN  51  74  45  81 /  20   0   0   0
HVR  54  74  48  79 /  80   0   0   0
LWT  53  69  46  76 /  60  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Flood warning continues until further notice for the Missouri River
near the James Kipp Recreation area.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jun 25, 6:48 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
648 PM MDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HEAVY RAIN       8 NE CRAIG              47.16N 111.84W
06/19/2018  E7.00 INCH       CASCADE            MT   TRAINED SPOTTER

            DELAYED REPORT. RAINFALL TOTAL FOR THE WHOLE
            4 DAY WEEKEND AND EARLY WEEK EVENT.

&&

JAA
Special weather statement, Jun 25, 6:56 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Great Falls MT
656 PM MDT MON JUN 25 2018

MTZ011-260130-
Hill MT-
656 PM MDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HILL COUNTY UNTIL
730 PM MDT...

At 655 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles north of Inverness, or 35 miles northeast of Chester, moving
northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern Hill
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4900 11008 4884 11059 4897 11069 4900 11063
TIME...MOT...LOC 0055Z 241DEG 26KT 4894 11053

KJ
Special weather statement, Jun 25, 7:01 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Great Falls MT
701 PM MDT MON JUN 25 2018

MTZ012-013-049-050-260145-
Chouteau MT-Cascade MT-Eastern Teton MT-Judith Basin MT-
701 PM MDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JUDITH BASIN...
SOUTHEASTERN TETON...SOUTHWESTERN CHOUTEAU AND NORTHEASTERN CASCADE
COUNTIES UNTIL 745 PM MDT...

At 700 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Power to 12 miles east of Fort
Shaw to 10 miles west of Great Falls to 15 miles east of Cascade.
Movement was northeast at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Great Falls, Belt, Malmstrom Afb, Eden, Stockett, Tracy, Vaughn,
First Peoples Buffalo Jump State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4803 11133 4776 11092 4768 11087 4736 11066
      4721 11142 4743 11158 4751 11162 4764 11184
TIME...MOT...LOC 0100Z 242DEG 31KT 4763 11168 4755 11155 4747 11150
4727 11137

KJ
Local storm report, Jun 25, 7:07 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
707 PM MDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             1 ENE SIMMS             47.50N 111.92W
06/25/2018  E0.50 INCH       CASCADE            MT   CO-OP OBSERVER

            HEAVY RAIN AND HAIL SLIGHTLY BIGGER THAN PEA
            SIZED.

&&

JAA
Local storm report, Jun 25, 7:08 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
708 PM MDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     1 NE SIMMS              47.50N 111.92W
06/25/2018                   CASCADE            MT   TRAINED SPOTTER

            GOOD SIZED COTTONWOOD TREE BRANCHES DOWN.
            ESTIMATED TO BE THE SIZE OF FENCE POSTS.

&&

JAA
Local storm report, Jun 25, 7:27 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
727 PM MDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     4 SSW POWER             47.66N 111.72W
06/25/2018                   TETON              MT   TRAINED SPOTTER

            REPORTS A LOT OF WIND AND A LOT OF PEA SIZED
            HAIL. HAIL COVERING THE GROUND. POWER WENT
            OUT. WINDOW SCREENS DESTROYED WITH SOME
            MINOR GLASS DAMAGE. PAINT ON HOUSE SIDINGS
            ALSO DAMAGED.

&&

JAA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:11 PM MDTSpecial Weather StatementTFXCascade34 min
Jun 25, 6:25 PM MDTSpecial Weather StatementTFXHill35 min
Jun 25, 6:33 PM MDTSpecial Weather StatementTFXCascade42 min
Jun 25, 6:44 PM MDTSpecial Weather StatementTFXLewis and Clark46 min
Jun 25, 6:56 PM MDTSpecial Weather StatementTFXHill34 min
Jun 25, 7:01 PM MDTSpecial Weather StatementTFXCascade44 min
Jun 25, 7:04 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Teton26 min
Jun 25, 7:17 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin, Teton28 min
Jun 25, 7:20 PM MDTAreal Flood AdvisoryTFXCascade2 hr
Jun 25, 7:31 PM MDTSpecial Weather StatementTFXChouteau44 min
Jun 25, 7:44 PM MDTSpecial Weather StatementTFXChouteau31 min
Jun 25, 7:53 PM MDTSpecial Weather StatementTFXBroadwater37 min
Jun 25, 8:03 PM MDTAreal Flood AdvisoryTFXCascade92 min
Jun 25, 8:07 PM MDTSpecial Weather StatementTFXChouteau38 min
Jun 25, 8:10 PM MDTSpecial Weather StatementTFXBroadwater50 min
Jun 25, 8:22 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin23 min
Jun 25, 8:28 PM MDTSpecial Weather StatementTFXBroadwater, Meagher47 min
Jun 25, 8:42 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin33 min
Jun 25, 8:49 PM MDTSevere Thunderstorm WarningTFXChouteau, Liberty, Pondera, Teton26 min
Jun 25, 8:58 PM MDTSpecial Weather StatementTFXBroadwater47 min
Jun 25, 9:23 PM MDTSpecial Weather StatementTFX37 min
Jun 25, 9:32 PM MDTSpecial Weather StatementTFXJudith Basin43 min
Jun 25, 9:58 PM MDTSpecial Weather StatementTFX47 min
Jun 25, 10:11 PM MDTSpecial Weather StatementTFXChouteau49 min
Jun 25, 10:13 PM MDTSpecial Weather StatementTFXFergus47 min
Jun 25, 10:15 PM MDTSpecial Weather StatementTFXBlaine45 min
Jun 25, 10:20 PM MDTSpecial Weather StatementTFXChouteau40 min
Jun 25, 11:35 PM MDTSpecial Weather StatementTFXMusselshell40 min

Nearby

Flash Flood Warnings in Montana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.